Frequently Asked Questions about Serotonin
Q. Can exercise boost serotonin levels?
Exercise can do a lot to improve your mood — and across the board, studies have shown that regular exercise can be as effective a treatment for depression as antidepressant medication or psychotherapy. In the past, it was believed that several weeks of working out was necessary to see the effects on depression, but new research conducted at the University of Texas at Austin found that just 40 minutes of regular exercise can have an immediate effect on mood.
That said, it remains unclear of the exact mechanism by which exercise accomplishes this. While some believe it affects serotonin levels, to date there are no definitive studies showing that this is the case.
Q. Do men and women have the same amount of serotonin — and does it act the same way in their brain and body?
Studies show that men do have slightly more serotonin than women, but the difference is thought to be negligible. Interestingly, however, a study published in September 2007 in the journal Biological Psychiatry showed there might be a huge difference in how men and women react to a reduction in serotonin — and that may be one reason why women suffer from depression far more than men.
Using a technique called “tryptophan depletion,” which reduces serotonin levels in the brain, researchers found that men became impulsive but not necessarily depressed. Women, on the other hand, experienced a marked drop in mood and became more cautious, an emotional response commonly associated with depression. While the serotonin processing system seems the same in both sexes, researchers now believe men and women may use serotonin differently.
Q. What is serotonin syndrome and how common is it?
SSRI antidepressants are generally considered safe; however, a rare side effect of SSRIs is serotonin syndrome. Serotonin syndrome is a condition that occurs when levels of this neurochemical rise too high. It happens most often when two or more drugs that affect serotonin levels are used simultaneously. For example, if you are taking a category of migraine medicines called triptans, at the same time you are taking an SSRI drug for depression, the end result can be a serotonin overload. The same can occur when you take SSRI supplements, such as St. John’s wort.
Problems are most likely to occur when you first start a medication or increase the dosage.
Your can learn more about serotonin syndrome here.
Psych Central. (2013). Frequently Asked Questions about Serotonin. Psych Central. Retrieved on April 25, 2015, from http://psychcentral.com/lib/frequently-asked-questions-about-serotonin/0001348